Family and Caregiver Schizophrenia Discussion Forum

New here, anyone have any experience or thoughts about ECT


#1

Hello, I am new here. My son is 19 and was diagnosed with Schizophrenia at 17. He also has Autism. He’s had a lifetime of mood/ social/ sensory/ anxiety issues. The psychosis came later. He is not functioning well at all. He has tried many meds and some have worked really well but not for long. The last one was Clozaril which worked great for a while then did not. When it was increased he had a big seizure and other seizure activity. After 3 day EEG he was diagnosed with myoclonus and generalized epilepsy. He then was put on another anti seizure. He was already on one. At this point he titrated back up on the Clozaril while on the seizure meds. It didn’t help at all as it did before and he had a low ANC and it was stopped immediately. He had rapid onset psychosis and Haldol was added. Its not doing anything and at this point they are saying he has treatment resistant schizophrenia. Hes 100% med compliant. They are suggesting ECT. I’m not sure he will do it or not. In his state of mind I can’t even explain it to him in a way he could understand. He can’t even have a conversation or watch tv, he’s too distracted. Does anyone have any experience with ECT good or bad?


#2

Welcome. I am sorry to hear that the meds are not working long term for your son. I have not personally had any experience with the newer ways that ECT is performed today -I understand it is very humane.

If I had to decide about it though for my son, I would do as much current research as I could for myself and I would at least get a second professional opinion. Then I’d weigh the facts carefully, pros and cons, then proceed.

My son is on clozapine and fortunately he has tolerated it well for more than 5 years but he also developed atypical seizures which are controlled now with depakote. My son is also on the spectrum his schizophrenia symptoms began around 14 or 15 but he was not diagnosed until 21.

Today he is 32, he lives with me but the positive symptoms are mostly gone …Just the lesser negative symptoms persist. ie : lethargy, lack of motivation, lesser ability to self direct…But we manage ok .

I hope whatever you decide that it works well for your son and leads him to greater recovery. Also if you have a NAMI chapter in your area, they are a great source of information and free classes for family and care givers… nami.org


#3

Hi Catherine, thank you for responding. I am really glad your son has done well on the Clozopine for so long. That’s awesome. It worked really well for my son right away almost and just stopped, increasing the dosage brought on the seizures but even adding the seizure meds and then going back up still didn’t have a good response. Same for Invega. He was really stable on it for awhile then just not.

His condition is worsening coming off the seizure meds in prep for ECT. His Dr recommends a new med called Cariprazine if things get too out of hand. He says my son would be the first one he’s ever prescribed it too. I spoke with ECT Dr and he’s not familiar with it either. He’s on Haldol now and it’s not doing anything for him. For now Ativan and going on many drives helped us to get through the day.

NAMI is great and I have done their family classes and attend the monthly meetings when I can. Take Care


#4

That’s the thing about all of these meds…they are so very different for everyone…everyone is unique…I wish there was a simpler method for finding the right treatment sooner…drives have always helped my son too…drives and long walks…my son took Invega right before we did the clozapine and it helped minimally…I have never heard of the cariprazine will have to read up on that one…I hope it helps if you choose to try it…I took the family to family class also and really got a lot out of it…glad you have been able to do that also…I wish you the best…feel free to contact anytime…


#5

Hi my name isTheresa, I have a lot of experience with ect. My son was given 13 treatments . During this run they even hired the voltage. Ect is actually bringing on a seizure in a controlled environment and has great success rates for depression. Unfortunately or should I say fortunately, this was how our situation came toa head, my 17 year old wasn’t responding to any medication including haldol, only the drooling side effect seemed to be it’s only consistency. So as the ect went on I noticed that the only thing stoop my son from hallucinating was the drugs to put him asleep for the process. I decided he just couldn’t be that clinically different and they were wrong about his diagnosis which was why it wouldn’t work for him. Took him to a hospital that diagnosed late autism and specialize in diagnosing. This was horrible for him but the truth is they saved his life. He was diagnosed schizophrenic and medicated as if he was . Spent a few months there, nothing’s perfect but these drs worked very hard on their diagnosis and they were right ! Someone here had made a comment to me that if the medication is not working then most likely it is exasperating the situation. I never forgot that! Thanks to that comment I fought and fought, advocates with me and all 9 hospitalizations in one year time. All to find out that he is on the spectrum, asd, and these hallucinations are now referred to as fantasies!!! Who would have known, almost no signs of autism but it was found. All we do now is Luvox which controls the ocd and lots of therapy, I finally feel on the road to recovery, I wanted to share my story first, I tried to backtrack about you but I’m new so I couldn’t tell exactly what the problem was but feel free to ask me anything about ect . I researched every night for hours and am very knowledgeable on the subject, even though it wasn’t for my son I do highly recommend it in certain cases and can explain what exactly this will be like for you.


#6

Thank you Catherine, I really appreciate that.


#7

Hi Theresa. What a long journey you have had. That is alot of hospitalizations in one year and thank you for sharing with me. That makes sense that if the med isn’t working it could be causing harm. We had 5 hosp in 2014 and then my son went to a residential school where he graduated. He was pretty stable at this time but there was a huge behavioural aftermath from being so sick and in and out of hosp and lowered expectations we had. My son is diagnosed with Schizophrenia and Autism. Autism was looked at when he was much younger but they said he was too social to be on the spectrum and had autistic qualities. He’s been in special ed his whole life and Autism was looked at again at around 16 when his psychiatrist retired and he got a new Dr. He was diagnosed with Autism around the same time he started having symptoms of paranoia and hearing voices/ things. He believed he had a bomb in his head and the mafia was coming for him and many other bizarre things.Things he could do previously he could not anymore like complete a transaction at the store and eating things he loved. This illness has had many twists and turns. Some recovery, sometimes he has had symptoms but can manage ok and they are just annoying voices. Currently he is completely delusional and believes he is the anti christ and is very sad about it. He interacts with his delusions and cries if he’s unable to keep a loved one out of the lake of fire. He paces all day long and has a hard time answering even the simplest of questions. My son is on Haldol and I dont think its helping at all though I could be wrong because he’s not all that paranoid. But its not helping enough thats for sure. They already want to start bitemporal ECT on Mon. His Dr. also increased his Lithium a bit. That is the one med that has seemed to help with moods if hes at a level of about 1.

What was your son’s demeanor right after the treatments. Was he agitated? sleepy? etc